Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 243, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 27, 1998, 5:23 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 1998, 5:23 PM CDT (22:23 UTC)
- Expired
- Aug 27, 1998, 6:25 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:25 PM CDT | Hail 1 | Bunker Hill, KS | |
| Aug 27, 5:56 PM CDT | Thunderstorm Wind 52 | Sylvan Grove, KS | |
| Aug 27, 6:08 PM CDT | Hail 0.75 | Russell, KS | |
| Aug 27, 6:08 PM CDT | Thunderstorm Wind 52 | Russell, KS | |
| Aug 27, 6:29 PM CDT | Thunderstorm Wind 52 | Lincoln, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1299 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264 WUUS1 KICT 272225 RRA SVRICT KSC105-167-272325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT THU AUG 27 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 625 PM CDT * AT 522 PM CDT...RADAR INDICATED SEVERE THUNDERSTORMS FROM NEAR RUSSELL TO JUST SOUTH OF WILSON LAKE...MOVING TO THE NORTHEAST AT 15 MPH. THIS WARNING EXTENDS THE PREVIOUS WARNING FOR RUSSELL COUNTY. * THE SEVERE THUNDERSTORM WILL AFFECT... RUSSELL BUNKER HILL WILSON LAKE SYLVAN GROVE LINCOLN VESPER IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 60 MPH AND HAIL UP TO DIME SIZE. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:10 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 27, 3:10 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT THU AUG 27 1998 ...SHORT TERM... PERSISTENCE SEEMS TO BE A GOOD CALL FOR TONIGHT. I WILL FOLLOW THE ETA SOLUTION SINCE IT VERIFIED THE SURFACE BOUNDARY THE BEST. THE SURFACE BOUNDARY WILL THE MAIN FEATURE TO FOCUS ON FOR TONIGHTS PACKAGE. THE BOUNDARY IS EXPECTED TO MOVE EAST TONIGHT ACROSS THE CWA. THIS WILL COMBINE WITH A WARM MOIST ATMOSPHERE TO INDUCE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A DECENT SHORTWAVE TROUGH THEN FOLLOWS BEHIND THE SURFACE BOUNDARY. THIS SHOULD KEEP SCATTERED AREAS OF RAIN SHOWERS MOVING ACROSS THE CWA...PRIMARILY THE NORTHERN HALF. THE BETTER DYNAMICS LIES TO THE NORTH ACROSS NEBRASKA...SO I WILL GRADUATE MY POPS IN A SOUTH TO NORTH FASHION...LOWER SOUTH AND HIGHER NORTH. THE FLOW UPSTAIRS IS NOT MUCH TO SPEAK OF...SO THE STORMS SHOULD PROGRESS FAIRLY SLOWLY. THIS MAY POSE SOME FLOODING PROBLEMS TONIGHT...ESPECIALLY IN THE LOCATIONS THAT RECEIVED AN ABUNDANCE OF RAIN YESTERDAY. THE FWC NUMBERS LOOK REASONABLE DUE TO THE ANTICIPATED RAIN COOLED AIR. CHANCE ...LONG TERM... BIGGEST CONCERN FROM 24 THROUGH 48 HRS IS WHEN PCPN CHANCES END ACRS FORECAST AREA. WHILE MODELS ARE IN GOOD AGREEMENT IN AMPLIFYING WRN US RIDGE AND PLACING OUR REGION UNDER NORTHWEST FLOW...THERE WERE SOME DIFFERENCES NOTED AT THE SFC. MOST NOTABLY...THE FORECAST MOVEMENT OF THE SFC FRONT FRIDAY. ETA IS THE FASTEST MOVING THIS FEATURE THROUGH THE CWA...WITH NGM SLOWEST. FASTER AVN/ETA ALREADY VERIFYING BEST AND LEANED TWD THIS FASTER SOLUTION. FOR FRIDAY WILL KEEP MENTION OF MORNING POPS AHD OF SFC FRONT WHERE HIGHEST THETA-E AIR RESIDES (SE KS). A LITTLE CONCERNED THAT WITH SHORTWAVE LAGGING BEHIND FRONT...THERE MAY BE SOME INSTABILITY SHRA/-TSRA BEHIND BOUNDARY WHERE ETA/AVN SHOW AXIS OF -4 TO -7 LI/S. BUT...WITH ISENTROPIC DOWNGLIDE/THETA-E TROF WILL KEEP FRIDAY AFTERNOON DRY. AS FOR TEMPS...THEY SHOULD BE COOLER THAN THURSDAY/S VALUES AS DOWNSLOPING COMPONENT LEAVES...BUT 85H TEMPS DON/T COOL MUCH SO WILL LEAN TWD WARMER FWC NUMBERS FOR HIGHS. WITH DRIER AIR FILTERING IN BEHIND BOUNDARY...LOWS FRIDAY NIGHT LOWS SHOULD BE COOLER THAN PREVIOUS NIGHTS AND A FAN/FWC MIX APPEAR TO BE IN THE BALLPARK. SFC RIDGE/DOWNWARD VERTICAL MTN/AND GULF CLOSED OFF SHOULD KEEP THINGS DRY SATURDAY. AGAIN...WITH LITTLE COOLING NOTED AT 85H WILL KEEP READINGS WELL INTO THE 90S. IN THE EXTENDED...A LITTLE CONCERNED WITH NW FLOW THAT SOME OVERNIGHT TSRA MAY BE FOUND...BUT WITHOUT ANY SIGNIFICANT UPPER LEVEL ENERGY WILL KEEP DRY FCST IN PLACE. HYSELL FCSTID = 12 ICT 73 93 68 96 / 50 10 0 0 HUT 73 93 66 96 / 50 10 0 0 EWK 73 93 68 96 / 50 10 0 0 EQA 73 93 68 96 / 50 10 0 0 WLD 73 93 68 96 / 50 10 0 0 RSL 67 91 64 96 / 40 5 0 0 GBD 67 91 65 96 / 40 5 0 0 SLN 70 92 68 96 / 60 10 0 10 MPR 70 92 68 96 / 60 10 0 10 CFV 72 94 68 94 / 50 30 0 0 CNU 72 94 68 94 / 50 30 0 0 K88 72 94 68 94 / 50 30 0 0 .ICT...NONE.
In the hours before
Special weather statement, Aug 27, 11:53 AM CDT, 5 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-272200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1153 AM CDT THU AUG 27 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A WEAK BOUNDARY IS STRETCHED ACROSS NORTHWEST KANSAS AND IS EXPECTED TO SLOWLY DRIFT SOUTHEAST DURING THE DAY. THIS BOUNDARY WILL COMBINE WITH A WARM AND MOIST ATMOSPHERE TO PRODUCE THUNDERSTORMS THIS AFTERNOON. SIMILAR TO THE PAST COUPLE OF DAYS... THE STORMS ARE EXPECTED TO BE PULSE IN NATURE. IE. DEVELOP...REACH MATURITY AND COLLAPSE IN A SHORT TIME FRAME. THERE IS SOME VEERING WINDS WITH HEIGHT...HOWEVER THE WINDS ALOFT ARE FAIRLY WEAK... THIS IS NOT BE VERY CONDUCIVE FOR ROTATING UPDRAFTS. THE WEAK WINDS ALOFT WILL TEND TO PROPEL THE STORMS AT A SLOW PACE...WHICH LEADS TO VERY HEAVY RAINS. THE HEAVY RAINS SHOULD PRODUCE ISOLATED FLOODING THIS EVENING AND AFTERNOON...ESPECIALLY IN THOSE LOCATIONS THAT RECEIVED RAINFALL YESTERDAY. THE PULSE THUNDERSTORMS WILL ALSO PRODUCE DOWNBURSTS OR HIGH WINDS WHEN THEY COLLAPSE. THE RAPID RISE AND FALL OF THESE STORMS WILL LIKELY KEEP ANY HAIL STONES TO LESS THAN NICKEL SIZE. SO...WITH THE THREAT FOR HIGH WINDS...FLOODING AND SMALL HAIL SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. CHANCE
Special weather statement, Aug 27, 11:53 AM CDT, 5 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-272200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1153 AM CDT THU AUG 27 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A WEAK BOUNDARY IS STRETCHED ACROSS NORTHWEST KANSAS AND IS EXPECTED TO SLOWLY DRIFT SOUTHEAST DURING THE DAY. THIS BOUNDARY WILL COMBINE WITH A WARM AND MOIST ATMOSPHERE TO PRODUCE THUNDERSTORMS THIS AFTERNOON. SIMILAR TO THE PAST COUPLE OF DAYS... THE STORMS ARE EXPECTED TO BE PULSE IN NATURE. IE. DEVELOP...REACH MATURITY AND COLLAPSE IN A SHORT TIME FRAME. THERE IS SOME VEERING WINDS WITH HEIGHT...HOWEVER THE WINDS ALOFT ARE FAIRLY WEAK... THIS IS NOT BE VERY CONDUCIVE FOR ROTATING UPDRAFTS. THE WEAK WINDS ALOFT WILL TEND TO PROPEL THE STORMS AT A SLOW PACE...WHICH LEADS TO VERY HEAVY RAINS. THE HEAVY RAINS SHOULD PRODUCE ISOLATED FLOODING THIS EVENING AND AFTERNOON...ESPECIALLY IN THOSE LOCATIONS THAT RECEIVED RAINFALL YESTERDAY. THE PULSE THUNDERSTORMS WILL ALSO PRODUCE DOWNBURSTS OR HIGH WINDS WHEN THEY COLLAPSE. THE RAPID RISE AND FALL OF THESE STORMS WILL LIKELY KEEP ANY HAIL STONES TO LESS THAN NICKEL SIZE. SO...WITH THE THREAT FOR HIGH WINDS...FLOODING AND SMALL HAIL SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. CHANCE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 57 min |
| Aug 27, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.